Amitriptyline has it worked for you?

Ive had IBS for years now and have periods where it puts my life on hold, to periods where I can mange it and move forward. However recently I am suffering with it to the point where nothing is working. I have just been to the Dr's and been prescribed Amitriptyline, i know they are part of the anti-depressants and therefore very reluctant to start taking these tablets as i don't want to become dependent on them. Is anyone on these and have they improved symptoms for you ?

12 Replies

oldestnewest
  • I guess you've tried taking some anti-spasmodic tablets such as mebeverine? I've taken amitriptyline previously for headaches and the side affects weren't great. I'd personally avoid them unless you really have no other choice.

  • Hi, can i just hijack your reply . Ive just been given ami for 'silent' migraines can you let me know what your sides were as i have held off taking them for a couple of weeks due firstly not believing a five minute almost non contact diagnosis and secondly not wanting to be reliant on something that has no guarantee of working anyway.

  • The side affects were just generally feeling sleepy and groggy. I was really struggling to wake up for work in the morning and just really didn't feel like myself. In the end I stuck to painkillers and reduced my stress levels and the headaches went.

  • Thanks for that💝 Ive taken 5mg which is half of prescribed dose for 6 days and ive not wanted to get up and it hasnt helped actually sleeping so i guess its back to the drawing board.

  • I was prescribed this for IBS. 10mg , I found that I slept well but groggy for a while in the morning. Just took it for over a week. I now take Citalpram 10 mg. I feel it's help a little to relax me.

  • Instead of anti-depressants I took plant-based over the counter tablets. They contained valerian and other plants, and I found them very effective. And no side effects.

  • Hi Alison - I'm interested in what you took as I have been told time and time again about the pills but really feel I don't want to lose more of myself and worry about the side effects - but am close to asking my gp for them! I did try Chinese herbal pills once - creased me up badly so worry about herbal things - can't tolerate normal herbs in food very well either!! So any advice would be welcome - thanks

  • Hi Jane,

    The tablets I took had European herbs in including hawthorn and valerian. The brand is Spasmine, but Iive in France and I don't know if they are available elsewhere. They contain low levels of lactose, but I found them OK.

    If you do find a good equivalent, could you let me know the name?

    Thanks,

    Alison

  • Alison - thanks will do

  • Hi I was on ami for a long time; its best to take them around 6 pm are you will be still sleepy in the morning.

    10 mg is not for depression but for other purposses-I never got hooked on them and am on citalopram now

    All The Best

  • I take 20mg of Ami each night. Apart from the first few days when I failed to titrate up gradually, I feel fine, no side effects. I have put on weight, but that might be because I have less pain (not none, but less). I was very underweight due to the constant pain sabotaging my appetite.

    I also take Alverine Citrate. Perhaps I'd have spontaneously improved, but after four years of pain, it's quite a coincidence. I'm careful to take stool softeners too, and movicol. I'd say it's taken me 6 months to get to a tolerable degree of pain on that protocol, which was preceded by lots of experimentation and multiple consultations, NHS and private.

    I also eat mainly low FODMAP, which helps with bloating for me.

    What works for me might not work for you, but I'd say give the Amitriptyline time to build up, and build up your dose very slowly (and back down again if you decide to come off). 10mg might be enough. It's been used for many years for many medical issues, and, while some people may struggle with side effects, many don't.

    I hope it works for you; I've found the experience of chronic invisible pain very difficult to deal with.

  • Did help me a bit but gained 3 stone in weight so decided to stop them. My GP said it's only a mild antidepressant

You may also like...